# SDR 98ZZZX2439

- Difficulty date: May 5, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N24435
- Make and model: Piper PA-38-112
- Aircraft serial: 3879A1121
- Engine: Lyc O235L2C
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: LW12697
- Condition: Failed
- Location: Engine
- Part time: 6,462 hours
- Stage of operation: NR
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

AIRCRAFT DESTROYED AS A RESULT OF FORCED LANDING INDUCED BY A SEPARATION OF THE ENGINE CRANKSHAFT.  SUBSEQUENT INVESTIGATION DISCLOSED A FATIGUE FAILURE ADJACENT TO THE CENTER MAIN BEARING JOURNAL.  THIS ENGINE HAD EXPERIENCED 2 PREVIOUS PROPELLER STRIKES WHICH DID NOT REQUIRE CRANKSHAFT INSPECTION UNDER LYC AD 91-14-22.  SUBMITTER SUGGESTED REVISING LYCOMING AD 91-14-22 TO REQUIRE CRANKSHAFT INSPECTION IAW LYC SL L163C, FOLLOWING ANY PROPELLER STRIKE RESULTING IN PROP REWORK OR REPLACEMENT.
